The best strategy to fight diarrhea caused by taking antibiotics is to take probiotics, a type of supplement that can be easily found at the pharmacy and that contains “good” bacteria that help regulate bowel function.
However, it is also important to adapt the diet, avoiding raw foods, difficult to digest and strong spices.
Other tips that can help reduce this side effect of the antibiotic are:
- Drink homemade whey, coconut water and fruit juices;
- Take soups and broths that are easy to digest;
- Avoid foods rich in fiber such as fruit skins, wheat bran, oatmeal and dairy products;
- Avoid foods rich in carbohydrates, which are prepared with wheat flour;
- Take yogurt with probiotics or kefir or yakult because they help replenish the good bacteria in the intestine.
Warning signs to go to the doctor
It is recommended to go to the doctor if the diarrhea is very strong and frequent, making studies or work impossible or if they are present:
- Fever above 38.3º C;
- You have blood or mucus in your stool;
- Present signs of dehydration such as sunken eyes, dry mouth and dry lips;
- Do not stop anything in the stomach and vomiting is frequent;
- Intense abdominal pain.
In these situations, you should go to the doctor or the emergency room indicating the symptoms that you have, when they appeared and also the medications that you are taking or that you have taken in the last few days because these symptoms may appear after the antibiotic has stopped.
The use of medicines that hold the intestine like Imosec is not recommended and it is also not the best way to stop taking the antibiotics that the doctor or dentist has prescribed just because of this unpleasant side effect.